MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. THUNDERBEAT OPEN EXTENDED JAW; ULTRASONIC SURGICAL DEVICE

OLYMPUS MEDICAL SYSTEMS CORP. THUNDERBEAT OPEN EXTENDED JAW; ULTRASONIC SURGICAL DEVICE
Model Number TB-0920OE
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/25/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The olympus representative discussed with the physician the potential problems with the technique adopted for this procedure, which are also warned against in the instructions for use (ifu), in order to avoid damage to the probe and upper jaw of the device.The physician accepted and is following the advice and recommendations in the ifu for subsequent procedures.The device is not returned, as such a definitive root cause of the reported complaint cannot be determined at this time.This event is under investigation.A supplemental report will be submitted upon completion of the investigation or upon receiving additional information.
 
Event or Problem Description
As reported for this event by the customer, during a therapeutic mastectomy procedure the generator kept giving alarms for the device.When the device was outside the patient and the scrub nurse was cleaning the device, the device probe tip fell off.The procedure was completed without any delay with a similar device.There is no harm or adverse impact to the patient.The physician enjoys using this device, particularly for the mastectomy procedures; however, the physician is still not very experienced in the use of the device and tends to activate the device while twisting on large bites of tissue hoping to speed up tissue transection.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the device evaluation and the legal manufacturer's final investigation.Please see the updates in sections d9, h3, h4, h6, and h10.The device was returned and an evaluation was completed for it.During inspection, olympus confirmed the reported event, the probe was found to be broken at the distal end.There was a contact mark on the non-insulated area, wear on the tissue pad, and coating of the grasping section was partially peeled off; however, these defects are not considered severe enough to cause a potential adverse event.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Although a definitive root cause cannot be identified, the following step-by-step scenario likely caused the event: 1.Seal & cut¿ output was activated while grasping a thick tissue with the tip of the grasping section.The proximal side of the tissue pad come in contact to the probe.As a result, the pad was worn away.2.The tissue pad was worn away, causing the non-insulated of the grasping section to touch the probe.3.¿seal & cut¿ output was activated under this situation, the scratches indicating that the probe and grasping section were in contact with each other were made.4.The output was continuously activated in state of above description 3, and a force was applied to the probe, causing the probe cracked and the error occurred.5.A load was applied to the probe and it broke.Or 1.The worn of the tissue pad could have happened because ¿seal & cut¿ output was activated while grasping nothing with the grasping section and the probe tip, or kept activating the output after a transection of tissue.2.The tissue pad was worn away, causing the non-insulated of the grasping section to touch the probe.3.¿seal & cut¿ output was activated under this situation, the scratches indicating that the probe and grasping section were in contact with each other were made.This following information is included in the instructions for use (ifu): ¿do not activate output in seal & cut mode while the grasping section is closed without contacting tissue or vessel, or ensuring that tissue is transected.Otherwise, a local increase of the temperature due to a friction between the probe tip and the grasping section may result in various forms of damage in the probe tip and/or the ptfe pad, such as premature wear, breakage, deformation, and/or falling off inside the body cavity and/or partial separating.¿ ¿when cutting or vessel sealing is performed in seal & cut mode, apply light tension on the tissue so that users can confirm that they are transected.Also, stop activation immediately after tissue is transected.Otherwise, the grasping section, the ptfe pad, or the probe tip may break and fall off, and partial separating of the ptfe pad may occur due to a local increase of temperature caused by the friction between ptfe pad and the probe tip during activation.¿ ¿do not activate output while applying the probe tip to the tissue with a strong force, grasping thick tissue, or positioning the tissue, or twisting the shaft, or rotating the rotation knob.Manipulate and isolate the targeted tissue with another instrument, grasp the targeted tissue with the thunderbeat instrument, and then activate.Otherwise, it may cause the deforming/splitting/protruding of tissue pad or a scratch on the probe tip by interference with the other parts, which could result in the probe tip breaking and falling off inside the body cavity.¿ ¿if the grasping section, metal-exposed area around it or the probe tip gets sticked tissue during treatment, wipe it with a soft object such as a piece of gauze or a brush.Do not attempt to scrape it with a sharp object such as a scalpel or the tip of tweezers.Otherwise, the grasping section, metal-exposed area around it, the fluorine resin part, a coated surface or the probe tip may be scratched and damaged, which may lead to fall-off of the damaged part into the body cavity or burns of the tissue by a high-frequency leak current output due to destruction of the insulation structure.¿ olympus will continue to monitor the performance of this device.

Brand Name
THUNDERBEAT OPEN EXTENDED JAW
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
Manufacturer Contact
kazutaka matsumoto
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8-507
JA   192-8507
426425177
MDR Report Key13551044
Report Number8010047-2022-03137
Device Sequence Number4998069
Product Code GEI
UDI-Device Identifier04953170343315
UDI-Public04953170343315
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K211838
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/27/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTB-0920OE
Device Lot Number1JB221
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/26/2022
Supplement Date Received by Manufacturer07/04/2022
Initial Report FDA Received Date02/17/2022
Supplement Report FDA Received Date07/27/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/28/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown